Jump to content

Low Diastolic


India
 Share

Recommended Posts

I have been feeling pretty good for several months with only the occasional dizzy spell and tachy episode. Two weeks ago, I began to feel pretty crummy--dizziness pretty constant. I thought it was part of the usual pattern which goes away after a few days, but it has just got worse.

What concerns me most is that my systolic seems relatively normal (lowest has been 98 and usually it is 100-115). But my diastolic has been very low (for me) down to 43 and usually hovering between 45 and 50. I have tried all the usual things that in the past have brought it back up--raising legs, leg exercises, keeping well hydrated--you know the drill. But it does NOTHING to my diastolic. In fact, after exercising it is dropping more.

I also seem to be experiencing drops in my bp at night--it wakes me up and I feel just terrible--shaking, sweaty, short of breath. This goes away if I raise my legs.

I also teach and usually if I am feeling crummy in the morning, actually standing and walking about the classroom--I am a very animated lecturer--actually helps. But it is doing nothing for me now. I felt awful this morning in class.

I am on .1mg of florinef and 25mg of atenolol (the latter for tachy) and this combination has worked well for over a year now. I also take a very low dose of Klonopin to help me sleep.

My question is, what is going on? I had, what I consider from reading posts here, very mild POTS before. Obviously I had worse days than others. But now I feel really debilitated, a feeling that I have not had before.

Does the condition get worse? Do people get used to florinef and need a higher dose? Should I cut down on the atenolol? Is the klonopin making things worse? I know these are all questions I should ask my doctor, but she doesn't know anything about POTS and neither does anyone else, it seems, in Hawaii.

I can't stop working: my husband and I literally cannot afford to live off just one income.

Help! I've read some scary articles that cite a correlation between low diastolic in middle age and dementia later on in life! What can I do?

India

Link to comment
Share on other sites

Hey India, don't worry- I've had a really low diastolic too- down in the 30s sometimes! You're right, it does make you feel crummy. I'd suggest that the beta blocker may be part of that- I just cannot tolerate normal betablockers because they make my bp too low.

But did you know there is now a new type of drug out to slow heart rate that doesn't lower blood pressure? It's like a beta blocker but it isn't a betablocker- it works purely on the sinus node in the heart without working on beta receptors. It's a new family of drugs called F channel blockers and the one I am on is called IVABRADINE. It is extremely potent, and works very well.

The other thing I was going to suggest is injections of Erythropoietin. I take this, combined with the ivabradine to raise my bp- as the dropping bp is my biggest problem. Erythropoietin (EPO) works by thickening the blood and has a constrictive effect on veins and arteries, thus meaning that your bp shouldn't drop quite as much.

It's not a cure ofcourse, but my condition is a **** of a lot more manageable than it was before. These treatments aren't THAT expensive- IVABRADINE is ?37 fora month's supply, and the EPO works out at ?120 on the strength I'm taking.

Dropping BP can be scary and make you feel yuvky- but don't worry- there ARE things you can do!

Let us know how you go.

Keep lecturing- you can do it!

Link to comment
Share on other sites

Persephone,

Thanks for your encouraging and hopeful post. I've only had chance to briefly "google" the drug and found this link which others may find informative:

http://www.medicalnewstoday.com/medicalnews.php?newsid=34139

It looks as though the drug has been approved for the EU but I don't know whether it has been approved for use in the U.S. yet.

I'll try and dig up some more info.

Thanks again,

India

Link to comment
Share on other sites

I've been waiting for Ivabradine to come to the US since I heard about it at Mayo back in 2003. (I'm allergic to beta blockers) So far it is just available in the UK. They will be trying for Canada next and then the US. However, Mayo informed me not to get my hopes up as pharmecutical companies in the US may not be interested because they won't make enough money off of it. (I won't even get started on my feelings about this..) :angry:

I'm actually having a low diastolic tonight - it's staying at 37. The only time it has ever been this low is during a tilt table test so I'm a little alarmed. Although I am under a lot of stress, and I made the mistake of not drinking enough today. I'm drinking as I type trying to re-hydrate myself.

I also get low BP at night sometimes - wake up shaking. I usually sit up, drink some water, and it will subside. It's still alarming though.

Link to comment
Share on other sites

Is it really just available in the UK? Oh no! That's ironic- I thought it was always the other way round with drugs- that the U.S were light years ahead.

I think I may be the only POTS person here who is taking them though, as Professor Mathias isn't offering them to his patients and he is the main 'POTS person' in the UK.

Silly really, it's had such positive reslts in me. I have to take it at 6 am and 2pm. And I actually set my alarm at 6 every morning to take it! (but usually drift off again straight after!)

Link to comment
Share on other sites

Is it really just available in the UK? Oh no! That's ironic- I thought it was always the other way round with drugs- that the U.S were light years ahead.

I think I may be the only POTS person here who is taking them though, as Professor Mathias isn't offering them to his patients and he is the main 'POTS person' in the UK.

Silly really, it's had such positive reslts in me. I have to take it at 6 am and 2pm. And I actually set my alarm at 6 every morning to take it! (but usually drift off again straight after!)

Sadly, with my research on Ivabradine and some other meds that might be helpful to me that are only available in the UK plus what I learned while I was at Mayo.. the US makes decisions based on how much money they will make off of it. All my doctors think Ivabradine would really help me but none of them believe it will come to the US. It's actually really frustrating to think about.

Link to comment
Share on other sites

:blink: This is very disappointing news. But actually pretty typical of the U.S. Lots of drugs seem to gain quicker approval in the EU than over here. (you might have been reading about the UVB blocker in sunscreen that is all the rage in Europe but hasn't been approved by the FDA yet, for example).

I guess I am going to have to go back to my cardiologist and see what she thinks about lowering by beta blocker dose. I am really loathe to do this as I think I know a lot more about my condition than she does.

It's very frustrating that many in the medical profession don't seem to take this condition seriously and thus research is not moving forward very fast. I can't tell you how many doctors I have seen who attribute my condition down to "hysterical, swooning woman syndrome." How very Victorian!

Thanks for all the help people.

India :)

Link to comment
Share on other sites

yeah my thought was of the med that persephone mentioned..

my diastolic numbers have been 0 many times.. and in the low 20's other times.. my norm diastolic runs between about 45-60..

Um have you tried compressions stockings? and can you increase you florinef? maybe you meds need a bit of tweeking... your body could be not responding to the doses that you are on right now..

i know you've got to be feeling yucky with low bp..hope that you feel better

Link to comment
Share on other sites

I have tried compression stockings and they really help when I have to take a long flight--which is pretty much every time I fly as I live on a ****** island in the middle of the Pacific B) But wearing compression hose in Hawaii's hot temperatures just makes me feel warm and the warmer I get, the more woozy I feel! Catch-22! (And of course, they look oh so sexy with summer wear!)

So, I think you are right, we will have to tweak my meds. It's just so strange that I feel so much worse all of a sudden. I am trying to keep well hydrated and eat smaller meals as I find that eating large quantities makes it worse. But I've got to say that I LOVE food and this is oh so difficult!

I also have to keep telling myself that I am VERY lucky as I am not suffering as much as many people on this discussion list. I don't know how you guys do it and I am just thankful that I found this group as you are all very inspiring!

Aloha to you all,

India

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...